New York, 2017Damaging Winds in New York, September 6, 2017
September 6, 2017 · NWS OKX · 2 events in 1 county or zone
A passing cold front triggered an isolated severe thunderstorm which impacted Eastern Suffolk County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing cold front triggered an isolated severe thunderstorm which impacted Eastern Suffolk County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 6, 6:56 AM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Sep 6, 6:56 AM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service New York NY
756 AM EDT Wed Sep 6 2017
.SYNOPSIS...
A cold front slowly moves into the region today into tonight and
to the east of the region Thursday. Canadian high pressure will
slowly build in its wake through the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Temperatures and dewpoints on track. Adjustments made to POPs
for showers to better match observed radar trends. Showers
blossoming and growing over the Lower Hudson Valley and
Northeast NJ.
Remnant outlying boundaries from earlier convection and an
approaching cold front supported by an approaching upper level
trough will support shower development today. Jet stream winds
increase through the day with the approach of the right rear
quad of the jet.
Abundant clouds will limit insolation and as a result,
temperatures will max out in the low to mid 70s. Diurnal
instability will be more limited and the cold front is expected
to move across the Lower Hudson Valley and Northeast NJ this
afternoon and then will very slowly make its way east. The slow
movement to the front is from weak waves of low pressure
traveling along it. Farther east locations will have a better
chance of relatively warmer conditions and more breaks between
showers.
Layer precipitable waters of 1.5 to 1.75 inch will allow for
heavy downpours at times with some showers and thunderstorms.
A high risk of rip currents remains at the ocean beaches today
into this evening.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Showers tonight will be accompanied by a chance of thunderstorms
for the evening as lingering instability in combination with
increased synoptic forcing from increasing jet enhances lift.
Low level jet increases as well, with potential out towards
Southeast Connecticut and Eastern Long Island for some
enhancement to rainfall. Some heavy rain will be possible at
times especially farther east. Instability decreases late
tonight and showers will continue but will be less intense.
The showers could linger into Thursday as well with upper level
trough remaining over the region with divergence aloft with the
high jet stream winds. Low levels will become drier Thursday
afternoon as a westerly flow strengthens with some gusts at the
coast. Shower chances will decrease quite a bit as a result.
Temperatures for daytime highs will be in the mid to upper 70s,
highest at the coast due to downslope.
The high risk of rip current development at the ocean beaches
will likely continue through the end of the week.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
High pressure will slowly build into the region Thursday night
through Saturday while a trough axis aloft shifts through. The cold
pool aloft may help to produce some showers on Friday. The rest of
the period should otherwise be dry. Temperatures through the period
will be below normal.
Dry weather continues on Sunday and Monday with the high continuing
to build into the Northeast. Temperatures will continue to run below
normal. For now, will go with a dry forecast on Tuesday as Hurricane
Irma is forecast to be well to our south. Refer to the latest
products from the National Hurricane Center for details on Irma.
&&
.AVIATION /11Z WEDNESDAY THROUGH SUNDAY/...
A cold front will slowly cross the area today into tonight.
Episodes of showers are anticipated through the day along with
isolated to scattered thunderstorms. There is low confidence
in the timing of any thunderstorms.
There is a fair amount of uncertainty in the ceiling forecast
with widespread MVFR ceilings forecast. There could be significant
variablity with ceilings however, especially during the morning
and early afternoon hours. Potential IFR conditions for KGON
through the period.
Winds will be S-SSW east of the NYC terminals and light and
variable elsewhere through the morning hours. Winds shift to
the N-NW behind the cold front late this afternoon, but as late
as the early morning hours Thursday for the eastern terminals.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Winds will be variable at times. Timing of
MVFR conditions this morning and the cold frontal passage this
afternoon may be delayed by several hours.
The afternoon KJFK haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KLGA TAF Comments: Winds will be variable at times. Timing of
MVFR conditions this morning and the cold frontal passage this
afternoon may be delayed by several hours.
The afternoon KLGA haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KEWR TAF Comments: Winds will be variable at times. Timing of
MVFR conditions this morning and the cold frontal passage this
afternoon may be delayed by several hours.
The afternoon KEWR haze potential forecast is GREEN...which
implies slant range visibility 7SM or greater outside of cloud.
KTEB TAF Comments: Winds will be variable at times. Timing of
MVFR conditions this morning and the cold frontal passage this
afternoon may be delayed by several hours.
KHPN TAF Comments: Timing of MVFR conditions this morning and
the cold frontal passage this afternoon may be delayed by
several hours.
KISP TAF Comments: IFR conditions are possible through 12Z. Cold
frontal passage this afternoon may be delayed by several hours.
.OUTLOOK FOR 12Z THURSDAY THROUGH SUNDAY...
.Thursday-Thursday night...VFR. W-NW winds G15-20kt possible.
.Friday...VFR. Slight chance of mainly afternoon showers at
northern terminals.
.Friday night-Sunday...VFR.
&&
.MARINE...
Ocean seas will remain at 5 ft or greater due to lingering
southerly swells and as swells from distant hurricane Irma build
into the region. Small craft advisory due to hazardous seas
remains in effect for the ocean through Thursday.
The swells from Irma will keep seas above 5 ft on the ocean
waters into the weekend. The swells will also result in rough
conditions near the inlets and at the entrance to Long Island
Sound. Winds may approach SCA levels late Thu/Thu night
otherwise they are forecast to remain at sub- advsy levels.
Refer to the latest products from the National Hurricane Center
for details on Irma.
Winds and seas on the non-ocean waters will remain below Small Craft
Advisory levels.
&&
.HYDROLOGY...
Rain through tonight is forecast to average in the 1.0" to 1.5"
range, but locally much higher amounts are possible with any
training convection.
The main threat will be for minor urban and poor drainage
flooding through early this evening, but a localized flash
flood potential exists from any training convection producing
hourly rainfall rates of 2+ inches per hour.
No hydrologic issues are anticipated from Thursday into early
next week.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk through this evening for NYZ075-080-081-
178-179.
NJ...None.
MARINE...Small Craft Advisory for hazardous seas until 6 PM EDT
Thursday for ANZ350-353-355.
&&
SYNOPSIS...JC/JM
NEAR TERM...JM
SHORT TERM...JM
LONG TERM...JC
AVIATION...DW
MARINE...JC/JM
HYDROLOGY...JC/JMHazardous weather outlook, Sep 6, 3:24 AM EST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
424 AM EDT Wed Sep 6 2017
NYZ075-080-081-178-179-070830-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
424 AM EDT Wed Sep 6 2017
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The potential for an extended period of high rip current risk exists
through this weekend as swells from distant Hurricane Irma build
towards the area. Refer to the latest statements from the National
Hurricane Center for the latest information on Irma.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-070830-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
424 AM EDT Wed Sep 6 2017
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-070830-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
424 AM EDT Wed Sep 6 2017
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Sep 6, 7:40 AM EST, 50 minutes before
Special Weather Statement
National Weather Service New York NY
840 AM EDT WED SEP 6 2017
NYZ078>081-061345-
Southwest Suffolk-Northwest Suffolk-Southeast Suffolk-Northeast
Suffolk-
840 AM EDT WED SEP 6 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUFFOLK COUNTY...
At 839 AM EDT, a strong thunderstorm was located near Davis Park, or
10 miles south of Patchogue, moving northeast at 75 mph.
Winds in excess of 45 mph are possible with this storm.
This storm will be near...
Shirley and Center Moriches around 850 AM EDT.
Manorville around 855 AM EDT.
Riverhead and Westhampton around 900 AM EDT.
Shinnecock Hills around 905 AM EDT.
Mattituck and Southampton around 910 AM EDT.
Southold and Noyack around 915 AM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4067 7321 4065 7316 4068 7306 4075 7290
4072 7312 4069 7315 4070 7320 4096 7306
4099 7264 4113 7237 4115 7230 4111 7233
4112 7230 4088 7233 4087 7235 4066 7306
4062 7325 4063 7325
TIME...MOT...LOC 1239Z 227DEG 64KT 4061 7297
DSLocal storm report, Sep 6, 8:21 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
921 AM EDT WED SEP 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 AM MARINE TSTM WIND BUOY 44025 40.25N 73.17W
09/06/2017 M45 MPH ANZ370 NY BUOY
&&
TMSpecial weather statement, Sep 6, 8:28 AM EST, 2 minutes before
Special Weather Statement
National Weather Service New York NY
928 AM EDT WED SEP 6 2017
NYZ079-081-061415-
Southeast Suffolk-Northeast Suffolk-
928 AM EDT WED SEP 6 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN SUFFOLK COUNTY...
At 927 AM EDT, a strong thunderstorm was located over East Hampton,
or near Bridgehampton, moving northeast at 55 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will be near...
Hither Hills State Park around 935 AM EDT.
Gardiners Island and Plum Island around 940 AM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4089 7233 4114 7233 4119 7215 4111 7230
4113 7231 4112 7232 4105 7226 4104 7220
4107 7216 4103 7211 4108 7211 4109 7215
4113 7213 4113 7212 4110 7207 4100 7210
4105 7197 4108 7196 4108 7186
TIME...MOT...LOC 1327Z 216DEG 47KT 4098 7220
DSThunderstorm Wind, Suffolk
- When
- September 6, 8:30 AM EST
- Where
- Suffolk County, Shelter Is
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- COOP Observer
- Coordinates
- 41.070, -72.350
Wires and branches were reported down on Shelter Island.
Thunderstorm Wind, Suffolk
- When
- September 6, 8:35 AM EST
- Where
- Suffolk County, 0.33 mi ENE of Orient Rose Fld Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 41.152, -72.274
A tree was reported down on Old Main Road , just north of Main Road (25) in Orient.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Puerto Rico, September 6 to 7, 2017$759 million · 25 events
- Damaging Winds in Connecticut, September 6, 20171 death · 2 injured · $30,000 · 56 kt wind · 3 events
- Flooding and Damaging Winds in Massachusetts, September 6, 2017$19,000 · 50 kt wind · 9 events
- Waterspouts in Lake Erie, September 6, 20179 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, September 6, 201752 kt wind · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 6, 20174 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 6, 20174 events
- Damaging Winds in Rhode Island, September 6, 2017$11,000 · 50 kt wind · 2 events
- Damaging Winds in South Carolina, September 6, 201760 kt wind · 3 events
- Hail in California, September 6 to 8, 20171 in hail · 2 events
- High Wind in Alaska, September 6, 201760 kt wind · 1 event
- Hail in New Jersey, September 6, 20170.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723058, 723059.